Alert archive / Illinois / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 167, NWS Lincoln, IL

July 28, 2002Peoria County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 28, 2002, 9:06 AM CDT for Peoria County, Illinois. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2002, 9:06 AM CDT (14:06 UTC)
Expired
Jul 28, 2002, 9:30 AM CDT
In force
24 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Peoria County, IL

The radar

The Lincoln radar (KILX), 86 km from the middle of the area, began a volume at 14:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 9:08 AM CDTHail 1.75Kickapoo, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 2.1 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2002-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2582 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2002-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2582 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
964 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

496 
WUUS53 KILX 281406
SVRSPI
ILC143-281430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
905 AM CDT SUN JUL 28 2002

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PEORIA COUNTY IN CENTRAL ILLINOIS

* UNTIL 930 AM CDT

* AT 905 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BRIMFIELD...OR ABOUT 13 MILES WEST OF
  PEORIA...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DUNLAP
  NORTHERN PEORIA

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4091 8993 4073 8994 4075 8957 4093 8953

BARKER

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:45 AM CDT, 6 hours 21 minutes earlier.

Area forecast discussion, Jul 28, 2:45 AM CDT, 6 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
245 AM CDT SUN JUL 28 2002

AVN SUFFERING FROM CONVECTIVE GRID SCALE FEEDBACK OVER THE OZARKS
AND UPPER MISSISSIPPI VALLEY LATE SUNDAY NIGHT INTO MONDAY MORNING.
OTHERWISE NCEP LEANED WITH AVN MODEL THIS FORECAST CYCLE AND ETA NOT
TOO MUCH DIFFERENT. FORECAST CHALLENGE IS CONVECTION CHANCES THRU
MON AND IF HEAT ADIVSORY NEEDED TODAY.

07Z SURFACE ANALYSIS HAS FRONTAL BOUNDARY OVER FAR SOUTHERN SD EAST
INTO SOUTHERN MN AND CENTRAL SECTIONS OF WI AND LOWER MI. WARM SSW
FLOW ACROSS IL WITH TEMPS UPPER 70S AND LOWER 80S AND DEWPOINTS IN
THE LOW TO MID 70S. NEAREST CONVECTION OVER NW MO WHERE SHORT WAVE
PRESENT. 7 TO 9 KFT CLOUDS DEVELOPING OVER NW CWA SINCE MIDNIGHT.

WILL RECONFIGURE ZONES KEEPING 3 GROUPS...BUT ORIENT FROM NW TO SE.
KEEPING LIKELY CHANCE OF CONVECTION TODAY NW GROUP BY PIA/GBG WITH
PROB50 CENTRAL AND 40 POPS SE THIS AFTERNOON. THIS IN RESPONSE TO
SHORT WAVE MOVING INTO NORTHERN IL AND INTERACTING WITH DEEP LAYER
TROPICAL MOISTURE AND VERY UNSTABLE AIR MASS. CAPES RUNNING 6000
J/KG AT DVN AND ILX AT 00Z...BUT DO HAVE SOME CAP TO OVERCOME WITH
700 MB TEMPS AT 13C AT 00Z. UPPER LEVEL RIDGE LOOSENS ITS GRIP A BIT
TODAY ALLOWING STRONG CAP TO WEAKEN ESPECIALLY NORTH OF I-70. WILL
BUMP HIGHS UP TO AROUND 90 NORTH OF I-70...FOLLOWING WARMEST ETA 2M
TEMPS AS TEMPS CURRENTLY ONLY ABOUT 10 DEGREES FROM 90. THESE TEMPS
COMBINED WITH DEWPOINTS IN THE MID 70S GIVES HEAT INDICES 100 TO 105
AND JUST BELOW HEAT ADVISORY CRITERIA. SAT AFTERNOON HIGHS WERE 88
TO 93 AND HAD HIGHER DEWPOINTS IN THE UPPER 70S WHICH POOLED ALONG
WARM FRONT. BUT WARM FRONT AND ASSOCIATED HIGHER DEWPOINTS N OF I-80.

KEEPING CHANCE OF CONVECTION TONIGHT WITH BEST CHANCE NW GROUP LATE
AS FRONT APPROACHES IL. SPC HAS SLIGHT RISK MOST OF CENTRAL IL THRU
TONIGHT BUT THINK BEST CHANCE FOCUSED NW OF CWA CLOSER TO FRONT.
MODELS STILL SHOW FRONT ADVANCING SE INTO NW CWA MON AFTERNOON AND
THRU SE MON NIGHT EXITING KLWV BY 12Z/TUE AS IT WASHES OUT. BEST
CHANCE OF CONVECTION SHIFTS INTO SE CWA MON EVENING WHILE NW DRIES
OUT. SPC CONTINUES SLIGHT RISK MON AND IN SE MON EVENING AND THINK
THIS WILL BE A BETTER CHANCE FOR SEVERE RISK OVER CENTRAL IL AS
FRONT INTERACTS WITH TROPICAL AIR MASS AND ELONGATED SHORT WAVE
MOVES SE ACROSS IL. TEMPS SLIP A FEW DEGREES MON WITH MORE CLOUDS
AND CONVECTION AROUND AND STILL QUITE HUMID. CHANCE OF CONVECTION
LURKS JUST SOUTH OF CWA TUE WHERE FRONTAL BOUNDARY LINGERS ALONG
WITH MORE HUMID AIR MASS. WOULD NOT BE SURPRISED TO SEE ISOLATED
CONVECTION FAR SOUTHERN 6 COUNTIES TUE WHERE DRIER AIR TAKES LONGER
TO ARRIVE BY TUE NIGHT. TUE HIGHS IN THE UPPER 80S TO NEAR 90.

UPPER LEVEL RIDGE SPRAWLED OUT ACROSS THE CENTRAL AND SOUTHERN
STATES THIS WEEK WHILE WESTERLIES AND ZONAL FLOW ACORSS THE NORTHERN
STATES. RIDGE SHOULD KEEP CENTRAL IL WARM AND DRY MOST OF THE WEEK
AFTER MON BUT LAST IMAGE OF AVN SHOWING FRONT AND QPF APPROACHING IL
THU NIGHT. COULD BE A RISK OF CONVECTION FRI AND MRF SHOWING QPF FRI
OVER CENTRAL IL.

THANKS FOR THE COORDINATION IND AND STL.

...PRELIMINARY CCF FOR COORDINATION PURPOSES...

SPI TT 091/074 087/068 088 07545
PIA TT 089/073 086/067 087 07655
DEC TT 090/073 087/068 088 07545
CMI TT 089/072 086/067 087 07545
MTO TT 090/073 089/069 088 07435
LWV TT 092/073 092/071 090 07435

.ILX...NONE.

KH

In the hours before

Special weather statement, Jul 28, 5:50 AM CDT, 3 hours 16 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-281200-

HAZARDOUS WEATHER OUTLOOK FOR CENTRAL ILLINOIS
NATIONAL WEATHER SERVICE LINCOLN IL
550 AM CDT SUN JUL 28 2002

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF
CENTRAL ILLINOIS THROUGH MONDAY.

UPPER LEVEL ENERGY WILL MOVE INTO ILLINOIS FROM THE CENTRAL PLAINS
AS A FRONTAL BOUNDARY MOVES INTO A VERY UNSTABLE TROPICAL AIR MASS
THROUGH MONDAY. THIS WILL GENERATE SCATTERED THUNDERSTORMS ACROSS
CENTRAL ILLINOIS. A FEW OF THESE STORMS COULD BECOME SEVERE WITH
DAMAGING WINDS AND LARGE HAIL. THE BEST CHANCE OF SEVERE STORMS WILL
BE WEST OF I-55 TODAY AND EAST OF I-55 MONDAY AFTERNOON AND EVENING.

HOT AND HUMID WEATHER WILL ALSO PREVAIL THROUGH MONDAY. AFTERNOON
TEMPERATURES REACHING THE LOWER 90S WILL COMBINE WITH HIGH HUMIDITY
TO GENERATE HEAT INDICES OF 100 TO 105 DEGREES ACROSS CENTRAL
ILLINOIS TODAY...AND FROM I-70 SOUTH AGAIN DURING MONDAY AFTERNOON.

KH

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 10:10 AM CDTSevere Thunderstorm WarningILXPeoria50 min
Jul 28, 11:27 AM CDTFlash Flood WarningILXKnox, Peoria6 hr
Jul 28, 2:02 PM CDTFlash Flood WarningILXWoodford4 hr
Jul 28, 2:46 PM CDTSevere Thunderstorm WarningILXMcLean, Tazewell59 min
Jul 28, 4:45 PM CDTFlash Flood WarningILXChampaign, Vermilion3 hr
Jul 28, 5:32 PM CDTFlash Flood WarningILXDeWitt, Logan3 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.